Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 483, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Sep 19, 2002, 6:09 AM CDT for Atoka County, Coal County, Johnston County, Oklahoma. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 19, 2002, 6:09 AM CDT (11:09 UTC)
- Expired
- Sep 19, 2002, 7:00 AM CDT
- In force
- 51 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Atoka County, OK, Coal County, OK, Johnston County, OK
The radar
The Norman radar (KTLX), 133 km from the middle of the area, began a volume at 11:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 19, 6:10 AM CDT | Thunderstorm Wind | Tishomingo, OK | A large tree limb fell through the roof of a house, and a tree fell on two vehicles. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 11.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1558 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1946 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 304 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 9.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 3:30 AM CDT, 2 hours 39 minutes earlier.
Area forecast discussion, Sep 19, 3:30 AM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 330 AM CDT THU SEP 19 2002 WIDESPREAD SHOWERS AND ALONG WITH SCATTEREED THUNDERSTORMS CONT ACROSS MUCH OF STATE EARLY THIS MORNING. ALTHOUGH STRONGER STORMS WILL PROGRESS ON EAST OF AREA WITH SFC FRONT PUSHING INTO SE OK THIS MORNING...UPPER LOW IS STILL TO OUR WEST WITH PLENTY OF MOISTURE TO WORK WITH REMAINING ACROSS AREA. WILL CONT TO SEE SHOWER AND THUNDERSTORM ACTIVITY AND CLOUDY CONDITIONS ACROSS MUCH OF THE AREA FOR THE BETTER PART OF TODAY. WILL EVEN KEEP SOME LOW POPS FOR TONIGHT ACROSS PORTIONS OF NORTH AND EAST AS SYSTEM FINALLY MOVES OFF TOWARD THE NE. SKIES SHOULD BEGIN TO CLEAR FIRST IN THE SW BY LATE TODAY AND THEN ACROSS THE REMAINDER OF STATE OVERNIGHT TONIGHT INTO FRI MORNING. COOLER WX WILL TAKE UP RESIDENCE FOR MUCH OF THE REST OF THE FORECAST PERIOD. MODELS HAVE BEEN SHOWING ANOTHER...PERHAPS EVEN COOLER AIRMASS...MOVING SOUTH OUT OF CANADA DOWN THE ROAD...BUT HAVE BEEN DIFFERING ON TIMING. THE LATEST RUN AGAIN SHOWS IT MOVING INTO AND ACROSS STATE SAT NIGHT INTO SUN WITH ANOTHER REINFORCING SHOT LATE MON INTO TUE. THIS WILL KEEP ANY TYPE OF WARMING TREND AT BAY AS WE START TO SEE THE SIGNS OF TRANSITION INTO FALL. AS FAR AS THE EXTENDED WILL BUMP TEMPS DOWN SLIGHTLY MOST PERIODS. OTHERWISE NO SIGNIFICANT CHANGES TO REST OF EXTENDED. FCSTID =30 FIRST ITERATION OKC 72 54 77 56 / 70 20 0 0 HBR 69 51 78 56 / 50 10 0 0 SPS 74 54 81 58 / 50 10 0 0 GAG 63 47 78 52 / 60 20 0 0 PNC 69 51 76 56 / 70 30 0 0 DUA 78 56 80 57 / 80 20 0 0 .OUN... OK...NONE. TX...NONE.
In the hours before
Special weather statement, Sep 19, 12:15 AM CDT, 5 hours 54 minutes before
OKZ004>048-050>052-TXZ083>090-192300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1215 AM CDT THU SEP 19 2002
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EASTERN
OKLAHOMA THROUGH THE AFTERNOON.
LOCATION...
THE SLIGHT RISK AREA INCLUDES ATOKA AND BRYAN COUNTIES.
TIMING...
THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE THIS AFTERNOON.
IMPACTS...
THE STRONGEST STORMS MAY PRODUCE HAIL TO 1 INCH IN DIAMETER AND
WIND GUSTS TO 65 MPH.
RECOMMENDED ACTIONS...
EMERGENCY MANAGEMENT PERSONNEL IN THE RISK AREA SHOULD PLAN FOR
SEVERE WEATHER OPERATIONS THROUGH THIS AFTERNOON.
DISCUSSION...
A COLD FRONT WILL MOVE CONTINUE TO MOVE THROUGH EASTERN OKLAHOMA AND
WILL MOVE THROUGH THE REMAINDER OF THE AREA BY EARLY THIS EVENING.
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG THE COLD
FRONT THIS AFTERNOON AND MOVE THROUGH THE SLIGHT RISK AREA.
ALTHOUGH THERE IS STRONG WIND SHEAR... INSTABILITY IS LOW BECAUSE OF
THIS MORNINGS SHOWERS AND THUNDERSTORMS... SO THE RISK OF ORGANIZED
SEVERE WEATHER IS ALSO LIMITED. HOWEVER AN ISOLATED SEVERE
THUNDERSTORM WILL BE POSSIBLE UNTIL THE COLD FRONT MOVES OUT OF THE
AREA.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRI SEP 20.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.
OTHER HAZARDOUS WEATHER...
ASIDE FROM THE SEVERE WEATHER DANGER...NO OTHER HAZARDOUS WEATHER IS
EXPECTED THROUGH TONIGHT.
...SPEG.Local storm report, Sep 19, 1:30 AM CDT, 4 hours 39 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
130 AM CDT THU SEP 19 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0940 PM OKARCHE OK 60 MPH WIND GUST
09/18/02 KINGFISHER MEASURED BY STORM SPOTTER
FMThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 7:11 PM CDT | Severe Thunderstorm Warning | OUN | Grant, Kay | 64 min |
| Sep 18, 7:13 PM CDT | Severe Thunderstorm Warning | OUN | Custer | 32 min |
| Sep 18, 7:31 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Major | 44 min |
| Sep 18, 7:55 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Dewey | 50 min |
| Sep 18, 8:01 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian, Grady | 44 min |
| Sep 18, 8:12 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Grant, Kay, Major, Noble | 48 min |
| Sep 18, 8:30 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 45 min |
| Sep 18, 8:44 PM CDT | Severe Thunderstorm Warning | OUN | Canadian | 46 min |
| Sep 18, 8:48 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Custer | 42 min |
| Sep 18, 9:02 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Kay, Noble | 58 min |
| Sep 18, 9:10 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 50 min |
| Sep 18, 9:22 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Washita | 23 min |
| Sep 18, 9:24 PM CDT | Flash Flood Warning | OUN | Kay | 3 hr |
| Sep 18, 9:28 PM CDT | Severe Thunderstorm Warning | OUN | Canadian | 47 min |
| Sep 18, 9:36 PM CDT | Severe Thunderstorm Warning | OUN | Jackson | 39 min |
| Sep 18, 9:55 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher, Logan | 50 min |
| Sep 18, 10:01 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Oklahoma | 59 min |
| Sep 18, 10:13 PM CDT | Severe Thunderstorm Warning | OUN | Tillman | 47 min |
| Sep 18, 10:25 PM CDT | Severe Thunderstorm Warning | OUN | Payne | 50 min |
| Sep 18, 10:37 PM CDT | Severe Thunderstorm Warning | OUN | Noble | 23 min |
| Sep 18, 10:58 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Oklahoma | 47 min |
| Sep 18, 11:08 PM CDT | Severe Thunderstorm Warning | OUN | Payne | 37 min |
| Sep 18, 11:18 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Grady, McClain | 57 min |
| Sep 18, 7:28 PM CDT | Severe Thunderstorm Warning | OUN | Baylor | 47 min |
| Sep 18, 8:16 PM CDT | Severe Thunderstorm Warning | OUN | Archer | 44 min |
| Sep 18, 8:53 PM CDT | Severe Thunderstorm Warning | OUN | Wichita | 52 min |
| Sep 18, 10:32 PM CDT | Severe Thunderstorm Warning | OUN | Baylor, Knox | 28 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.